Michigan, 2021Winter Weather in Michigan, November 29, 2021
November 29, 2021 · NWS MQT · 1 event in 1 county or zone
Moderate lake effect snow occurred in Ironwood on the 29th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate lake effect snow occurred in Ironwood on the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 29, 4:37 AM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Nov 29, 4:37 AM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
537 AM EST Mon Nov 29 2021
.SHORT TERM...(Today and tonight)
Issued at 244 AM EST MON NOV 29 2021
Upper air pattern consists of a 500 mb trough over the lower Great
Lakes this morning with a shortwave over central Saskatchewan which
will affect the area this afternoon and another that will move in
later tonight. Deeper moisture and 850-500 mb q-vector convergence
move in later this morning and move out tonight. Did keep the slower
trend of progression of pops moving in for this forecast and did
speed up tonight the exit of pops out of the west. Does not look
cold enough for lake effect pcpn to start until really late tonight
and that is pushing it as 850 mb temperatures drop to -5C late
tonight and with Lake Superior being around 5C, not really enough
for lake enhancement. With lingering moisture though, slight chance
pops in west facing upslope areas is possible and have that in.
Otherwise, did not make too many changes to the going forecast.
Looks like a 1-3 inch snow over the area with the heaviest amounts
along the WI border and the far south.
.LONG TERM...(Tuesday through Sunday)
Issued at 409 AM EST MON NOV 29 2021
Models suggest the current large-scale pattern will remain more or
less consistent through the longterm period with western CONUS
ridging and downstream troffing across the east. This will bring
predominately W to NW flow across the UP through the longterm period
as a series of waves propagate through the Upper Great Lakes region.
While these systems will each bring a chance at a few inches of snow
each time, the outlook for any widespread, recreation synoptic snow
at this time remains quite low for some time. Temperatures will
remain near- to a bit above-normal through the week.
Behind today's clipper shortwave, there's a chance for lake-effect
snow across the higher terrain to the west and and across the east
Tuesday. Saturation depth into the DGZ is of some concern,
especially across the western half, where some dz/fzdz will be
possible. Deeper saturation remains across the east half, where NW
wind lake-effect should continue through the middle of the day,
before diminishing into the evening hours. As a trof and cold front
pass through the UP by mid-morning, temperatures will decrease as
inversions rise...but model soundings suggest drier air behind the
front as sfc ridging moves in from the west, which will limit pcpn
chances. As this cold front swings through, expect gusty conditions
across the better part of the UP. Not out of the question that gusts
approach 40mph across the Keweenaw from late morning through early
afternoon...most other locations should see gusts approach 30 mph.
Sfc ridging Wednesday night will give way to another wave Wednesday
into Thursday. A sfc low, riding along the ridge and anti-cyclonic
jet streak shifts through the Canadian Prairies Wednesday afternoon,
reaching the Upper Great Lakes Wednesday evening/night. GEM/EC
remain the faster, and deeper, solns at this time with GFS and NAM
being a little slower. All medium range operational models have the
same general idea, with some uncertainty on the sfc low track and
strength. With PWATs around 0.5 to 0.6 inches, pcpn will begin early
Wednesday afternoon as WAA and isentropic ascent, aided by some
upper-level divergence and associated shrtwv forcing, shifts
overhead. Pcpn should begin as snow, but is expected to change over
to rain at some point in the afternoon. Timing on that change will
depend on the track and push of warmer air across the area.
A period of LES behind this exiting low is expected as model 850mb
temps fall to around -11C Thursday evening. An embedded low-
amplitude ridge in the NW flow, will back winds more westerly on
Friday, likely shifting the LES away for some time. Models then have
another clipper system impacting the UP this upcoming weekend.
Confidence in any details at this point is low given the current
pattern of NW flow and a series of low-amplitude waves riding along.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 537 AM EST MON NOV 29 2021
Expect MVFR cigs to clear out at CMX mid morning. During the day
today, the next disturbance will approach, spreading a swath of -sn
from w to e across Upper MI. All terminals should see conditions
fall quickly to IFR soon after the snow begins. The snow should
arrive at IWD by late morning, at CMX early aftn and at SAW mid
aftn. Although the snow will end during the evening, IFR conditions
will largely persist due to low cigs lingering after the snow ends.
However, CMX may improve to low MVFR.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 244 AM EST MON NOV 29 2021
The wind stays below 20 knots into tonight before increasing to the
west to 30 knots late tonight behind a cold front. Northwesterly
winds to 30 knots with gale force gusts to 35 to 40 knots are
expected on Tue, especially across the eastern half and will go with
a gale warning. Southwest winds increase to 20 knots for Wednesday
then veer northwesterly 25 to 30 knots for Thursday before falling
below 20 knots Thursday night into Friday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning from 1 PM to 7 PM EST Tuesday for LSZ267.
Gale Warning from 10 AM to 7 PM EST Tuesday for LSZ266.
Gale Warning from 7 AM to 4 PM EST Tuesday for LSZ244-245-264-
265.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...JAW
AVIATION...07
MARINE...07Hazardous weather outlook, Nov 29, 2:14 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
314 AM EST Mon Nov 29 2021
MIZ001>007-009>014-084-085-300815-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
314 AM EST Mon Nov 29 2021 /214 AM CST Mon Nov 29 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Snow will spread from west to east today, bringing 1 to 3 inches
of snow, with the greatest totals across southern Upper Michigan
and the Wisconsin State Line. See the latest Special Weather
Statement for details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
LMZ221-248-250-300815-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
314 AM EST Mon Nov 29 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-300815-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
314 AM EST Mon Nov 29 2021 /214 AM CST Mon Nov 29 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Northwest gales of 35 to 40 knots are expected on Tuesday across
central and eastern portions of the lake. See the latest Marine
Weather Message and Open Lake Forecast for details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JAW
In the hours before
Special weather statement, Nov 29, 2:15 AM CST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Marquette MI
315 AM EST Mon Nov 29 2021
MIZ009>012-292100-
Gogebic-Iron-Dickinson-Menominee-
Including the cities of Ironwood, Iron River, Iron Mountain,
and Menominee
215 AM CST Mon Nov 29 2021
...LIGHT SNOW EXPECTED TODAY...
Light to occasionally moderate snow is expected to accumulate
along the Wisconsin border today. The snow will begin over far
western Upper Michigan by late morning and will last into the late
afternoon. Up to 3 inches of snow is expected by late afternoon,
potentially causing hazardous travel. Motorists should be aware
that the roads will become slippery by late this morning and
should drive accordingly. Please allow for extra time to reach
destinations and leave plenty of space between vehicles.
07
Winter Weather, Gogebic
- When
- November 29, 8:00 AM CST to 6:30 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Public
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Ironwood received four inches of lake effect snow in less than 12 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991558.